Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 198, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2018, 2:05 PM CDT for Neosho County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2018, 2:05 PM CDT (19:05 UTC)
- Expired
- Aug 9, 2018, 3:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:34 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 9, 12:34 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1234 PM CDT Thu Aug 9 2018 .UPDATE... Issued at 1233 PM CDT Thu Aug 9 2018 Will likely see isolated to widely scattered hit-or-miss slow-moving thunderstorms once again this afternoon and evening, mainly south of a Great Bend to Salina line, as a subtle mid-level trough and associated surface trough/wind shift settles south amidst an unstable and weakly capped airmass. Greatest coverage should be across southeast Kansas underneath slightly cooler mid- level temperatures. Despite weak winds aloft, modest directional shear may promote just enough storm organization for a few strong storms capable of pea-dime size hail and 50 mph winds, but widespread severe weather is unlikely. Additionally, slow storm movement could promote small pockets of intense rainfall rates. Activity should tend to dissipate around or shortly after sunset. && .SHORT TERM...(Today through Saturday night) Issued at 152 AM CDT Thu Aug 9 2018 Dry weather conditions will prevail across the region today as subsidence overspreads the area in the wake of the upper level PV wave. Meanwhile current early morning water vapor satellite imagery shows an another upper level PV wave over Montana which will continue to dive southeast and move into Kansas during the afternoon on Friday. This could generate widely scattered showers and storms during the afternoon/evening hours across the eastern half of Kansas. Strong/severe storms look unlikely given weak wind shear aloft. Dry weather looks to be in store for Saturday with Friday's upper level wave moving south of Kansas. .LONG TERM...(Sunday through Wednesday) Issued at 152 AM CDT Thu Aug 9 2018 Confidence is now increasing for this period as models remain consistent with development of an upper level low pressure system over the Texas panhandle on Sunday. They all show a very slow northeast migration of the upper level low pressure to central Kansas by Tuesday night. In addition, a much richer precipitable water airmass looks to stream northward associated with this slow moving system. A two to three day period of strong/rich moisture transport could result in a couple episodes of heavy rainfall and possible flooding across the region. Especially during the Monday/Tuesday time frame. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1233 PM CDT Thu Aug 9 2018 Will likely see isolated to widely scattered hit-or-miss slow-moving thunderstorms once again this afternoon and evening, mainly south of a GBD to SLN line. Greatest coverage should be across southeast Kansas, including CNU. Strongest activity will be capable of pea-dime size hail, 50 mph winds, frequent lightning and pockets of heavy rain, but widespread severe weather is unlikely. Activity should tend to dissipate around or shortly after sunset. Another chance for isolated to widely scattered thunderstorms arrives once again for Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 70 94 68 / 20 20 20 10 Hutchinson 92 68 92 65 / 20 20 10 0 Newton 91 68 92 66 / 20 20 10 10 ElDorado 90 68 92 66 / 20 20 30 10 Winfield-KWLD 91 69 93 68 / 20 20 20 20 Russell 92 66 91 64 / 10 10 0 0 Great Bend 93 66 92 64 / 10 10 0 0 Salina 94 69 93 67 / 20 10 10 0 McPherson 92 67 91 65 / 20 20 10 0 Coffeyville 92 69 93 68 / 30 20 10 20 Chanute 91 68 92 67 / 30 20 10 20 Iola 91 68 92 67 / 30 20 10 20 Parsons-KPPF 91 69 93 68 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...ADK SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Aug 9, 12:02 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1202 PM CDT Thu Aug 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101715- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1202 PM CDT Thu Aug 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few isolated hit-or-miss thunderstorms will impact the region this afternoon and evening, mainly south of a Great Bend to Salina line. The strongest activity will be capable of pea to dime size hail, 50 mph winds and torrential downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to widely scattered thunderstorms are possible Friday afternoon and evening across eastern Kansas. Severe weather is not expected with this activity. A slow moving weather system looks to bring periodic bouts of showers and thunderstorms to the region from Sunday night through Tuesday night. Severe weather is not expected, however several rounds of thunderstorms with heavy rainfall could cause pockets of minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 9, 1:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
150 PM CDT THU AUG 9 2018
KSZ096-091915-
Neosho KS-
150 PM CDT THU AUG 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Neosho County in southeastern Kansas...
* Until 215 PM CDT.
* At 147 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Galesburg, or 6 miles southwest
of Erie...moving northwest at 5 mph.
Small hail, torrential rainfall, and wind gusts up to 50 mph are
possible with this storm.
* Locations impacted include...
Erie, Thayer, Galesburg and Lake Parsons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3738 9530 3738 9532 3740 9552 3766 9542
3754 9520
TIME...MOT...LOC 1848Z 116DEG 3KT 3750 9533
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:00 PM CDT | Special Weather Statement | ICT | Rice | 45 min |
| Aug 8, 7:08 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| Aug 8, 7:32 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Aug 8, 8:02 PM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Aug 8, 9:01 PM CDT | Special Weather Statement | ICT | Chase | 44 min |
| Aug 9, 1:50 PM CDT | Special Weather Statement | ICT | Neosho | 25 min |
| Aug 9, 2:48 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Aug 9, 3:17 PM CDT | Areal Flood Warning | ICT | Greenwood | 6 hr |
| Aug 9, 3:51 PM CDT | Special Weather Statement | ICT | Woodson | 24 min |
| Aug 9, 3:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| Aug 9, 4:14 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| Aug 9, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 19 min |
| Aug 9, 5:48 PM CDT | Special Weather Statement | ICT | McPherson | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.